Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 66, NWS Shreveport, LA

May 9, 2002Bowie County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 9, 2002, 10:14 PM CDT for Bowie County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2002, 10:14 PM CDT (03:14 UTC)
Expired
May 9, 2002, 11:15 PM CDT
In force
61 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Bowie County, TX

The radar

The Shreveport radar (KSHV), 117 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2002-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3256 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2002-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3256 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 100314
SVRSHV
TXC037-100415-
/NEW.KSHV.SV.W.0133.100313-100415/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1013 PM CDT THU MAY 9 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOWIE COUNTY IN NORTHEAST TEXAS

* UNTIL 1115 PM CDT

* AT 1013 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER MAUD...OR ABOUT 7 MILES
  SOUTHEAST OF NEW BOSTON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTHEAST OF NEW BOSTON AT 1020 PM CDT
  5 MILES NORTHWEST OF REDWATER AT 1025 PM CDT
  OVER HOOKS AT 1030 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  BOWIE COUNTY IN NORTHEAST TEXAS
UNTIL 1115 PM CDT.

LAT...LON 3337 9453 3324 9438 3348 9409 3355 9433

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:46 PM CDT, 28 minutes earlier.

Area forecast discussion, May 9, 9:46 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
946 PM CDT THU MAY 9 2002

FRONTAL BOUNDARY EXTENDS FROM JUST SOUTH OF MLU TO JUST SOUTH
OF SHV TO BETWEEN GGG AND OCH TO NEAR TPL. STORMS ARE INCREASING
ACROSS NORTH TX...NORTH OF BOUNDARY AS LOW LEVEL JET INCREASES
AND SHORT WAVE OVER WEST TX APPROACHES. DECENT SHEAR TO THE NORTH
OF BOUNDARY FOR THE REMAINDER OF THE NIGHT AND DIV. ELEVATED SEVERE
STORMS POSSIBLE OVER THE WEST. BOUNDARY WILL NOT GO MUCH FARTHER
SOUTH TONIGHT. THE SKY IS MOSTLY CLOUDY TO THE NORTH OF THE FRONT.
UPDATED TO ADD SEVERE TO THE NORTHWEST...ADJUSTED TEMPS UP A TAD
AND WORDED SKY AS MOSTLY CLOUDY OR BECOMING MOSTLY CLOUDY SOUTH.

IV

.SHV...NONE.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 9:51 PM CDTSevere Thunderstorm WarningSHVSmith54 min
May 9, 10:28 PM CDTSevere Thunderstorm WarningSHVGregg62 min
May 9, 10:44 PM CDTSevere Thunderstorm WarningSHVUpshur61 min
May 10, 12:08 AM CDTSevere Thunderstorm WarningSHVBowie67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.